Texas, 2012

Drought in Texas, March 1 to 31, 2012

March 1 to 31, 2012 · NWS EPZ · 4 events in 4 counties and zones

Another dry month across Hudspeth County allowed Severe to Exceptional Drought conditions to continue across much of the area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Another dry month across Hudspeth County allowed Severe to Exceptional Drought conditions to continue across much of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 29, 1:43 PM MST, 10 hours 17 minutes earlier.

Area forecast discussion, Feb 29, 1:43 PM MST, 10 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
143 PM MST WED FEB 29 2012

.SYNOPSIS...
A COUPLE OF WINDY DAYS ARE EXPECTED ACROSS THE BORDERLAND FOR
THURSDAY AND FRIDAY AS A BROAD UPPER TROUGH MOVES ACROSS THE
ROCKIES. TEMPERATURES WILL WARM INTO THE UPPER 60S TO LOWER 70S
FOR THURSDAY BEFORE DROPPING INTO THE 50S BY SATURDAY ON THE BACK
SIDE OF A COLD FRONT. TEMPERATURES WILL REBOUND AND WINDS BECOME
LIGHT FOR THE FIRST PART OF NEXT WEEK. BREEZY CONDITIONS ARE
EXPECTED TO RETURN BY TUESDAY WITH HIGH TEMPERATURES IN THE 70S.

&&

.DISCUSSION...
VERY LITTLE DIFFERENCE IN MODELS WITH MAIN SYNOPTIC FEATURES OVER
THE COURSE OF THE NEXT WEEK. WINDS WILL BECOME WESTERLY TOMORROW
AHEAD OF THE NEXT TROUGH THAT WILL BE MOVING ACROSS THE ROCKIES
THU/FRI. ENERGY WILL REMAIN NORTH OF AREA...BUT THAT JUST MEANS A
COUPLE OF WINDY DAYS AHEAD FOR THE BORDERLAND. AT THIS TIME LOOKS
LIKE WINDS WILL REMAIN JUST BELOW ADVISORY CRITERIA THU WITH THE
EXCEPTION OF AREAS FROM NEAR KDMN WEST. FOR NOW KEPT WINDS IN THE
20-25KT RANGE AND AROUND 20KTS EAST. TEMPERATURES WILL WARM INTO
THE UPPER 60S TO LOWER 70S ACROSS THE LOWLANDS WHICH WILL HELP TO
CREATE CRITICAL FIRE WEATHER CONDITIONS. COOLER AIR WILL BE
MOVING IN ON FRI BEHIND FRONT WITH HIGHS GENERALLY IN THE UPPER
50S TO MID 60S. AGAIN WINDS WILL BE STRONG...AND LOOKS LIKE A
BETTER CHANCE FOR ADVISORY CRITERIA WINDS...ESPECIALLY SOUTHERN
HALF OF CWA.

NORTH-NORTHWEST FLOW ALOFT AND AT THE SURFACE WILL PERSIST ACROSS
THE AREA INTO EARLY SAT WHICH WILL KEEP COLD AIR ADVECTION
CONTINUING. EXPECT HIGHS TO ONLY BE IN THE 50S TO NEAR 60 WITH THE
WARMEST TEMPS FAR WEST. WARMER AIR WILL BE RETURNING STARTING SUN
AND CONTINUING THROUGH WED AS UPPER RIDGE MOVES OVER REGION AND
THEN A WEST-SOUTHWEST FLOW ALOFT SETS UP ALLOWING TEMPERATURES TO
BE IN THE 70S BY TUESDAY ACROSS THE LOWLANDS OF THE CWA. LIGHT
WINDS EXPECTED THROUGH MONDAY WITH BREEZY TO WINDY CONDITIONS
RETURNING FOR TUE AND WED.

&&

.AVIATION...VALID 01/00Z-02/00Z.
VFR CONDTS EXPECTED FOR ALL TERMINALS AND ROUTES THROUGH PD AT LEAST
THROUGH 18Z. SCT-BKN CI 200-250 MSL. SFC WINDS 00Z-18Z:
230-270/08KT. APPROACHING UPPER AIR TROF AND ASSOCIATED PACIFIC
COLD FRONT WILL MOVE INTO THE CENTRAL AND SOUTHERN ROCKIES THU INTO
FRI INCREASING SFC WINDS AFT 18Z: 25023G30KT WITH PY AREAS OF LOCAL
BLDU. LOW LVL TURBC INCREASING ESPLY OVR/NR MTNS EAST SLOPES WITH
SCT TO BKN 150-250.

&&

.FIRE WEATHER...
RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST THURSDAY.
DRY ZONAL FLOW WITH LIGHTER SURFACE WINDS COMPARED TO YESTERDAY
ALONG WARMER TEMPERATURES ARE ON TAP TODAY. ANOTHER FAIR ANOTHER
STRONG UPPER LEVEL TROUGH FROM THE PACIFIC NORTHWEST AND IT'S
ASSOCIATED COLD FRONT WILL MOVE INTO THE CENTRAL AND SOUTHERN
ROCKIES THURSDAY. STRONG UPPER LEVEL WINDS WITH THIS SYSTEM WILL MIX
DOWN TO THE SURFACE IN CONJUNCTION WITH A TIGHT SURFACE PRESSURE
GRADIENT ACROSS THE STATE OF NEW MEXICO. THESE WINDS WILL COMBINE
WITH WARMER TEMPERATURES AND LOW HUMIDITIES TO PRODUCE CRITICAL FIRE
WEATHER CONDITIONS. BREEZY AND COOLER BEHIND THE FRONT WILL PREVAIL
ON FRIDAY. HUMIDITIES SHOULD BE ABOVE CRITICAL VALUES TO PRECLUDE
RED FLAG CONDITIONS AT THIS TIME. MIN RH VALUES WILL RANGE FROM 10%
TO 15% LOWLANDS AND 15% TO 20% HIGHLANDS TODAY AND ABOUT 5% LOWER
OVERALL ALL AREAS THURSDAY. THE HAINES INDEX WILL RANGE IN THE 4 TO
6 CATEGORY TODAY AND 3 TO 5 CATEGORY ON THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 44  74  50  66  36 /   0   0   0   0   0
SIERRA BLANCA           39  72  40  63  33 /   0   0   0   0   0
LAS CRUCES              38  73  43  65  32 /   0   0   0   0   0
ALAMOGORDO              39  70  42  59  27 /   0   0   0   0   0
CLOUDCROFT              29  52  29  39  15 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   35  72  37  59  27 /   0   0   0   0   0
SILVER CITY             37  59  33  49  24 /   0   0   0   0   0
DEMING                  28  69  35  60  27 /   0   0   0   0   0
LORDSBURG               32  67  37  58  26 /   0   0   0   0   0
WEST EL PASO METRO      42  74  48  65  36 /   0   0   0   0   0
DELL CITY               32  75  35  67  27 /   0   0   0   0   0
FORT HANCOCK            40  79  42  72  37 /   0   0   0   0   0
LOMA LINDA              37  69  42  60  31 /   0   0   0   0   0
FABENS                  41  75  47  68  36 /   0   0   0   0   0
SANTA TERESA            35  74  42  66  32 /   0   0   0   0   0
WHITE SANDS HQ          40  72  46  63  33 /   0   0   0   0   0
JORNADA RANGE           28  72  33  62  20 /   0   0   0   0   0
HATCH                   30  70  36  61  23 /   0   0   0   0   0
COLUMBUS                35  72  41  63  31 /   0   0   0   0   0
OROGRANDE               37  73  45  64  33 /   0   0   0   0   0
MAYHILL                 32  60  35  47  20 /   0   0   0   0   0
MESCALERO               29  60  32  45  19 /   0   0   0   0   0
TIMBERON                31  62  34  51  22 /   0   0   0   0   0
WINSTON                 29  60  31  48  20 /   0   0   0   0   0
HILLSBORO               35  64  36  51  25 /   0   0   0   0   0
SPACEPORT               32  69  36  59  26 /   0   0   0   0   0
LAKE ROBERTS            23  56  27  52  17 /   0   0   0   0   0
HURLEY                  31  63  33  54  19 /   0   0   0   0   0
CLIFF                   26  68  30  57  19 /   0   0   0   0   0
MULE CREEK              27  62  28  54  19 /   0   0   0   0   0
FAYWOOD                 32  64  34  54  22 /   0   0   0   0   0
ANIMAS                  34  72  38  64  26 /   0   0   0   0   0
HACHITA                 28  72  32  64  24 /   0   0   0   0   0
ANTELOPE WELLS          35  71  40  66  28 /   0   0   0   0   0
CLOVERDALE              33  65  37  60  25 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM TO 8 PM MST THURSDAY FOR NMZ111-112.

TX...RED FLAG WARNING FROM 11 AM TO 8 PM MST THURSDAY FOR TXZ055-056.

&&

26/20
Hazardous weather outlook, Feb 29, 6:00 AM MST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
600 AM MST WED FEB 29 2012

NMZ401>417-TXZ418>424-011315-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
600 AM MST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EXPECT A RETURN TO WINDY CONDITIONS THURSDAY AND FRIDAY...WITH
BLOWING DUST POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TRIPOLI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Northern Hudspeth Highlands/Hueco Mountains

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Northern Hudspeth Highlands/Hueco Mountains forecast zone
Reported by
Official NWS Observations
Coordinates
31.612, -105.810 (the zone’s center; the record gives no point)

The eastern half of the zone was in Severe(D2) to Extreme(D3) drought through the month while the western half remained in Moderate(D1) drought.

Drought, Rio Grande Valley of Eastern Hudspeth County

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Rio Grande Valley of Eastern Hudspeth County forecast zone
Reported by
Official NWS Observations
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The entire zone remained in Extreme(D3) drought through the month of March.

Drought, Salt Basin

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Salt Basin forecast zone
Reported by
Official NWS Observations
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

Most of the zone was in Exceptional(D4) drought through the month with just the far western portions in Extreme(D3) drought. The Cooperative Observer in Dell City reported 0.60 inches of precipitation which was 0.31 inches above normal.

Drought, Southern Hudspeth Highlands

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Southern Hudspeth Highlands forecast zone
Reported by
Official NWS Observations
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The northeast half of the zone was in Exceptional(D4) drought and the southwest portion of the zone was in Extreme(D3) drought through the month of March.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367900, 367901, 367902, 367904.